Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 42, NWS Midland/Odessa, TX

October 26, 2020Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Oct 26, 2020, 3:40 AM CDT for Culberson County, Texas. It was in force for 42 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 26, 2020, 3:40 AM CDT (08:40 UTC)
Expired
Oct 27, 2020, 10:00 PM CDT
In force
42 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 26, 9:51 PM CDTNON-TSTM WND GST 625 S Pine Springs, TXSUSTAINED NORTHEAST WINDS WERE 40 TO 50 MPH WITH GUSTS NEAR 60 MPH FOR NEARLY TWO DAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3597 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WWUS74 KMAF 260840
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
340 AM CDT Mon Oct 26 2020

TXZ271-262045-
/O.UPG.KMAF.FZ.A.0002.201027T0000Z-201027T1500Z/
/O.NEW.KMAF.HZ.W.0001.201027T0000Z-201027T1500Z/
/O.UPG.KMAF.HW.A.0024.201027T0000Z-201027T1800Z/
/O.NEW.KMAF.HW.W.0042.201026T0840Z-201027T1800Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
240 AM MDT Mon Oct 26 2020

...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT TUESDAY...
...HARD FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
MDT TUESDAY...

* WHAT...For the High Wind Warning, northeast winds 40 to 50 mph 
  with gusts up to 65 mph. For the Hard Freeze Warning, sub- 
  freezing temperatures as low as 20 expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...For the High Wind Warning, until noon MDT Tuesday. For 
  the Hard Freeze Warning, from 6 PM this evening to 9 AM MDT 
  Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. Frost and 
  freeze conditions will kill crops, other sensitive vegetation 
  and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-270-
272>279-262045-
/O.UPG.KMAF.FZ.A.0002.201027T0000Z-201027T1500Z/
/O.NEW.KMAF.HZ.W.0001.201027T0000Z-201027T1500Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Guadalupe Mountains Above 7000 Feet-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-Central Brewster County-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, 
Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, 
Guadalupe Mountains NP, Van Horn, Pecos, Marfa, Fort Davis, 
Alpine, Big Bend NP, Panther Junction, and Marathon
340 AM CDT Mon Oct 26 2020 /240 AM MDT Mon Oct 26 2020/

...HARD FREEZE WARNING IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS
EVENING TO 10 AM CDT /9 AM MDT/ TUESDAY...

* WHAT...Sub-freezing temperatures as low as 23 expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 7 PM CDT /6 PM MDT/ this evening to 10 AM CDT /9 
  AM MDT/ Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
4 follow-up statements
435 
WWUS74 KMAF 261955
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
255 PM CDT Mon Oct 26 2020

TXZ271-271200-
/O.EXT.KMAF.HW.W.0042.000000T0000Z-201028T0300Z/
/O.CON.KMAF.HZ.W.0001.201027T0000Z-201027T1500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
155 PM MDT Mon Oct 26 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM MDT TUESDAY FOR
GUADALUPE PASS...  
...HARD FREEZE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING 
TO 9 AM MDT TUESDAY...

* WHAT...For the High Wind Warning, northeast winds 40 to 50 mph
  with gusts up to 60 mph.  For the Hard Freeze Warning,
  temperatures as low as 16 degrees.

* WHERE...For the High Wind Warning, Guadalupe Pass. For the Hard
  Freeze Warning, Guadalupe and Delaware Mountains in Texas.

* WHEN...For the High Wind Warning, until 9 PM MDT Tuesday.  For 
  the Hard Freeze Warning, from 6 PM this evening to 9 AM MDT 
  Tuesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.  Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly.  Those that have 
in-ground sprinkler systems should drain them and cover above- 
ground pipes to protect them from freezing.

&&

$$

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-270-
272>279-271200-
/O.CON.KMAF.HZ.W.0001.201027T0000Z-201027T1500Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Guadalupe Mountains Above 7000 Feet-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-Central Brewster County-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, 
Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, 
Guadalupe Mountains NP, Van Horn, Pecos, Marfa, Fort Davis, 
Alpine, Big Bend NP, Panther Junction, and Marathon
255 PM CDT Mon Oct 26 2020 /155 PM MDT Mon Oct 26 2020/

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 7 PM CDT /6 PM MDT/
THIS EVENING TO 10 AM CDT /9 AM MDT/ TUESDAY...

* WHAT...Temperatures as low as 13 degrees.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 7 PM CDT /6 PM MDT/ this evening to 10 AM CDT /9 
  AM MDT/ Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly.  Those that have 
in-ground sprinkler systems should drain them and cover above- 
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
470 
WWUS74 KMAF 270805
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
305 AM CDT Tue Oct 27 2020

TXZ271-272015-
/O.CON.KMAF.HW.W.0042.000000T0000Z-201028T0300Z/
/O.CON.KMAF.HZ.W.0001.000000T0000Z-201027T1500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
205 AM MDT Tue Oct 27 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR GUADALUPE PASS... 

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS 
MORNING FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS...

* WHAT...For the High Wind Warning, northeast winds 40 to 50 mph
  with gusts up to 60 mph. For the Hard Freeze Warning,
  temperatures in the upper teens and 20s. 

* WHERE...For the High Wind Warning, Guadalupe Pass of west Texas.
  For the Hard Freeze Warning, Guadalupe and Delaware Mountains.  
 
* WHEN...For the High Wind Warning, until 9 PM MDT Tuesday. For
  the Hard Freeze Warning, until 9 AM MDT Tuesday.
 
* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Frost and freeze conditions will kill crops, 
  other sensitive vegetation and possibly damage unprotected 
  outdoor plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly.  Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-270-
272>279-271500-
/O.CON.KMAF.HZ.W.0001.000000T0000Z-201027T1500Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Guadalupe Mountains Above 7000 Feet-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-Central Brewster County-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, 
Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, 
Guadalupe Mountains NP, Van Horn, Pecos, Marfa, Fort Davis, 
Alpine, Big Bend NP, Panther Junction, and Marathon
305 AM CDT Tue Oct 27 2020 /205 AM MDT Tue Oct 27 2020/

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM
MDT/ THIS MORNING...

* WHAT...Temperatures in the upper teens and 20s.

* WHERE...Southeast New Mexico and much of west Texas. 

* WHEN...until 10 AM CDT /9 AM MDT/ Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly.  Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
315 
WWUS74 KMAF 271241
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
741 AM CDT Tue Oct 27 2020

TXZ082-271500-
/O.NEW.KMAF.FZ.W.0004.201027T1241Z-201027T1500Z/
Terrell-
Including the cities of Dryden and Sanderson
741 AM CDT Tue Oct 27 2020

...FREEZE WARNING IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29.

* WHERE...Terrell County.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ271-280045-
/O.CON.KMAF.HW.W.0042.000000T0000Z-201028T0300Z/
/O.CON.KMAF.HZ.W.0001.000000T0000Z-201027T1500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
641 AM MDT Tue Oct 27 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING...

* WHAT...For the High Wind Warning, northeast winds 25 to 35 mph 
  with gusts up to 50 mph. For the Hard Freeze Warning, sub- 
  freezing temperatures as low as 16.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...For the High Wind Warning, until 9 PM MDT this evening. 
  For the Hard Freeze Warning, until 9 AM MDT this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. Frost and 
  freeze conditions will kill crops, other sensitive vegetation 
  and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-270-
272>279-271500-
/O.CON.KMAF.HZ.W.0001.000000T0000Z-201027T1500Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Guadalupe Mountains Above 7000 Feet-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-Central Brewster County-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, 
Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, 
Guadalupe Mountains NP, Van Horn, Pecos, Marfa, Fort Davis, 
Alpine, Big Bend NP, Panther Junction, and Marathon
741 AM CDT Tue Oct 27 2020 /641 AM MDT Tue Oct 27 2020/

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM
MDT/ THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 23.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...Until 10 AM CDT /9 AM MDT/ this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
079 
WWUS74 KMAF 271935
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
235 PM CDT Tue Oct 27 2020

TXZ280>282-281500-
/O.NEW.KMAF.FZ.W.0005.201028T0000Z-201028T1500Z/
Chisos Basin-Presidio Valley-Lower Brewster County-
Including the cities of Big Bend NP, Chisos Basin, Presidio, 
Lajitas, and Castolon
235 PM CDT Tue Oct 27 2020

...FREEZE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM CDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Rio Grande Valley, and Chisos Basin.

* WHEN...From 7 PM this evening to 10 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly.  Those that have 
in-ground sprinkler systems should drain them and cover above- 
ground pipes to protect them from freezing.

&&

$$

TXZ271-280300-
/O.CON.KMAF.HW.W.0042.000000T0000Z-201028T0300Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
135 PM MDT Tue Oct 27 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Oct 26, 12:24 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Oct 26, 12:24 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1224 AM CDT Mon Oct 26 2020

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...
IFR CIGS are expected at KMAF and KHOB the next 24 hours with
MVFR CIGS elsewhere. For now will keep precipitation out of the
terminals as confidence is not high enough to mention at this
time. Will amend as necessary.

12

&&

.PREV DISCUSSION... /issued 449 PM CDT Sun Oct 25 2020/

DISCUSSION...

See 00Z Aviation Discussion below.

AVIATION...

Area radars/mesoanalysis and a peek out the window shows fropa
just occurred at KMAF, bringing pleasant MVFR BLDU in its wake.
Upstream obs suggest cigs will crater rapidly over the next 12
hours or so, w/forecast soundings taking KMAF/KHOB to LIFR by
sunrise, and IFR most other terminals. Due to the strength of the
front, conditions should not improve much through the end of the
forecast period, at least not for the NE terminals. Precip chances
w/the incoming trough are not high enough for a mention attm.

PREV DISCUSSION... /issued 407 PM CDT Sun Oct 25 2020/

DISCUSSION...

.WINTER STORM TO IMPACT THE AREA MONDAY NIGHT THROUGH WEDNESDAY...

A strong upper-level storm system combined with an arctic air mass
near the sfc will set the stage for a wintry mix across our region
beginning Monday night and lasting through mid-week. Now is the time
to make preparations because travel may be greatly impacted,
especially for areas that receive any amount of accumulating ice.

As of 400 PM CDT, a cold front is already through the NE Permian
Basin and now approaching MAF. Temperatures are falling into the
50s and 60s directly north of the boundary with 80s and 90s to
the south. The arctic air is still sitting N of Amarillo and will
make a push towards West TX and SE NM late tomorrow. Temperatures
will continue to fall behind the front through the rest of tonight
as CAA occurs and low clouds move in. Not much rise in the
mercury is expected during the day tomorrow, if at all, except
across the Big Bend region as the shallow cold air damns up
against the higher terrain.

Meanwhile, an upper level trof which is now beginning to dig over
the Western CONUS is projected to deepen into a cutoff low over
AZ/NM throughout the day tomorrow. This low will move INVOF the
TX/NM state line around 12Z Wednesday. As it does so, deep lift
ahead of this feature will overspread the shallow cold airmass at
the sfc. Light Precipitation should begin late tonight as upglide
behind the frontal boundary commences. Precipitation will be rain
or drizzle as temperatures remain above freezing tonight and
tomorrow. However, by tomorrow night into Tuesday morning, a
reinforcing shot of cold arctic air will arrive and that is when
our winter precipitation begins. We have gone ahead and issued a
Winter Storm Watch for most of West Texas and southeast New Mexico
beginning tomorrow night and lasting through Wednesday morning
and a High Wind Watch for Guadalupe Pass. During this time period,
we will most likely see rain transition to freezing rain from N
to S with accumulating ice possible along and N of I-10. A hard
freeze is expected as far south as HWY 90 in N Brewster County by
Tuesday morning. Thus, a Freeze Watch has also been issued for
most of the region except for the Big Bend area.

Latest model runs indicated a decent swath of accumulating ice
will be possible mainly along and N of I-20 from MAF to SNK by
early Tuesday morning. This could make travel difficult or near
impossible, especially if temperatures do not rise above freezing
during the day Tuesday. As the upper low moves over the region
Tuesday night into Wednesday, another round of wintry precipitation
is possible. Forecast soundings now indicate a transition to snow
across the W Permian Basin into portions of southeast NM early
Wednesday. If and when this occurs, there could be a few inches of
accumulating snow across these areas before everything comes to a
close Wednesday afternoon.

After Wednesday, temperatures will rebound to near normal by this
weekend with dry weather returning and it looks like we will not
have to deal with winter weather again for a while.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     41  30  35  32 /  50  80  80  80
Carlsbad                       42  26  32  28 /  20  60  70  60
Dryden                         62  37  47  35 /  20  50  40  30
Fort Stockton                  48  27  34  30 /  20  60  60  50
Guadalupe Pass                 43  18  29  24 /  20  50  60  40
Hobbs                          35  23  30  26 /  30  80  70  70
Marfa                          57  27  38  23 /   0  20  30  30
Midland Intl Airport           41  28  32  29 /  30  80  70  80
Odessa                         42  27  33  28 /  30  80  70  80
Wink                           44  29  35  27 /  20  70  70  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Freeze Watch from Monday evening through Tuesday morning for
     Central Lea County-Eddy County Plains-Guadalupe Mountains
     of Eddy County-Northern Lea County-Southern Lea County.

     Winter Storm Watch from Monday evening through late Tuesday
     night for Central Lea County-Eddy County Plains-Guadalupe
     Mountains of Eddy County-Northern Lea County-Southern Lea
     County.

TX...Freeze Watch from this evening through Tuesday morning for
     Andrews-Borden-Central Brewster County-Chinati Mountains-
     Crane-Davis Mountains-Davis Mountains Foothills-Dawson-
     Eastern Culberson County-Ector-Gaines-Glasscock-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Reagan-Reeves County Plains-Scurry-Upton-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     Winter Storm Watch from this evening through Wednesday morning
     for Andrews-Borden-Crane-Davis Mountains-Davis Mountains
     Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
     Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Howard-Loving-Martin-Midland-Mitchell-
     Pecos-Reagan-Reeves County Plains-Scurry-Upton-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     High Wind Watch from Monday evening through Tuesday morning for
     Guadalupe and Delaware Mountains.

&&

99/99/12
Hazardous weather outlook, Oct 25, 3:12 PM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
312 PM CDT Sun Oct 25 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-262015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
312 PM CDT Sun Oct 25 2020 /212 PM MDT Sun Oct 25 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Unseasonably warm, dry and breezy conditions will result in near
critical fire weather conditions this afternoon across the mountains
and adjacent plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A strong cold front Sunday night will usher in record cold
temperatures early this week. A widespread freeze is likely Tuesday
morning. A Freeze Watch has been issued for much of the forecast area
beginning Monday night.

A wintry mix of precipitation is likely across portions of West
Texas and Southeast New Mexico late Sunday night through Wednesday
morning that could produce significant ice accumulations with impacts
to trees, power lines, and roads, especially across the Permian
Basin of West Texas. A Winter Storm Watch has been issued for Monday
night through Wednesday morning as a result.

High Winds will be possible across the Guadalupe Pass behind the cold
front Monday night into early Tuesday morning. A High Wind Watch has
been issued to cover for the threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated currently. However, activation
likely Monday night through Wednesday morning.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 3:37 AM CDTWinter Storm WarningMAFAndrews, Borden, Culberson, Dawson, Ector, Gaines and 6 more48 hr
Oct 26, 3:37 AM CDTWinter Weather AdvisoryMAFBrewster, Crane, Culberson, Jeff Davis, Loving, Pecos and 6 more48 hr
Oct 26, 3:40 AM CDTHard Freeze WarningMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 17 more30 hr
Oct 26, 8:09 AM CDTWinter Weather AdvisoryMAFAndrews, Borden, Culberson, Dawson, Gaines, Howard and 3 more4 hr
Oct 26, 2:46 PM CDTIce Storm WarningMAFBorden, Howard, Mitchell, Scurry37 hr

Nearby

High Wind Warnings in Texas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.